Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

August 8, 2016Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Aug 8, 2016, 11:39 PM MDT for Missoula County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 11:39 PM MDT (05:39 UTC)
Expired
Aug 9, 2016, 12:15 AM MDT
In force
36 min
Issued by
NWS Missoula, MT

County Missoula County, MT

The radar

The Missoula radar (KMSX), 30 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS85 KMSO 090539
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1139 PM MDT MON AUG 8 2016
 
MTZ005-006-043-090615-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
1139 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN
GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 1215 AM MDT...

AT 1138 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF BONNER-WEST RIVERSIDE...OR 11 MILES SOUTHEAST OF
MISSOULA...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNER-WEST RIVERSIDE...CLINTON...TURAH AND TWIN CREEKS. 

LAT...LON 4662 11376 4667 11402 4711 11382 4705 11352
TIME...MOT...LOC 0538Z 193DEG 37KT 4674 11387 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:54 PM MDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 2:54 PM MDT, 8 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
254 PM MDT Mon Aug 8 2016

.DISCUSSION...Increasing cumulus clouds this afternoon and some
thunderstorms starting to develop across Lemhi county and central
western Montana this afternoon. Expect thunderstorms to develop
over the Sapphire mountains and move northeast tonight affecting
Philipsburg to Ovando and locations further east. Good shear and
moderate instability will help the storms organize and be long
lived as they move across the area, however, it is not unstable
enough to expect anything but a slight chance of a storm producing
large hail or severe winds. Most storms will have wind gusts
around 35 to 40 mph and frequent lightning, and most storms will
be out of the area by 9pm MDT.

Tomorrow the upper level low currently over central Washington
will move over northwest Montana causing showers and thunderstorms
over much of northwestern and central western Montana.
Temperatures will be much cooler with 80s in central Idaho with
70s in most of the valleys of Montana.

The low pressure system will begin to slowly exit the region on
Wednesday, but rain will likely linger over northwest Montana
through most of the day particularly the Glacier park region. Snow
levels could drop down to 8000-9000 feet, thus people in the
backcountry should expect raw conditions on Wednesday.

For Thursday and Friday, lingering instability combined with
afternoon heating could lead to the development of afternoon
thunderstorms mainly along the Continental Divide and northwest
Montana. Any storms that develop will be slow moving and should
mainly be anchored over the higher terrain.

A brief ridge of high pressure will begin to build over the region
on Saturday and will lead to a warm and sunny Saturday with highs
approaching 90 degrees for most valleys. Models are hinting at
another disturbance moving in Sunday into Monday, which could
bring the return of thunderstorms to our area.

&&

.AVIATION...Southwest flow and increasing clouds this afternoon
and evening at most area terminals. KBTM will be the exception
with some thunderstorms developing this afternoon and evening and
moving through with wind gusts 25-35 knots from the southwest
expected. KSMN may also be briefly affected by storms this
afternoon, though they are expected to develop and move to the
northeast quickly. Expect these storms to diminish quickly after
sunset.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Aug 8, 9:00 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
900 PM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             2 NW BELL CROSSING      46.47N 114.15W
08/08/2016  E1.00 INCH       RAVALLI            MT   TRAINED SPOTTER

            LOTS OF HALF INCH TO NICKEL SIZED HAIL WITH
            A FEW UP TO THE SIZE OF QUARTERS.

&&

LV
Special weather statement, Aug 8, 9:05 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
905 PM MDT MON AUG 8 2016

MTZ004>006-043-090330-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
905 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY
UNTIL 930 PM MDT...

AT 903 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOLO...OR 8 MILES SOUTHWEST OF MISSOULA...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WIND COULD GUST IN
EXCESS OF 40 MPH WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...EAST MISSOULA...BONNER-WEST RIVERSIDE AND WYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4667 11395 4669 11421 4706 11419 4702 11382
TIME...MOT...LOC 0303Z 188DEG 25KT 4676 11407
Special weather statement, Aug 8, 9:56 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
956 PM MDT MON AUG 8 2016

MTZ005-006-090430-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
956 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI COUNTY
UNTIL 1030 PM MDT...

AT 955 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEVENSVILLE...OR 16 MILES NORTHEAST OF HAMILTON...MOVING NORTH AT 20
MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEVENSVILLE...FLORENCE...VICTOR AND BELL CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4639 11392 4640 11417 4666 11411 4666 11384
TIME...MOT...LOC 0355Z 192DEG 20KT 4646 11402
Special weather statement, Aug 8, 10:16 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1016 PM MDT MON AUG 8 2016

MTZ005-006-043-090445-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
1016 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...
NORTHWESTERN GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 1045
PM MDT...

AT 1015 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FLORENCE...OR 17 MILES SOUTH OF MISSOULA...MOVING NORTH AT 35
MPH.

NICKEL SIZE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE...
TURAH...TWIN CREEKS AND CLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4651 11390 4656 11415 4700 11404 4692 11366
TIME...MOT...LOC 0415Z 196DEG 32KT 4661 11400
Special weather statement, Aug 8, 10:52 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1052 PM MDT MON AUG 8 2016

MTZ005-006-090515-
MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
1052 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI AND WEST
CENTRAL GRANITE COUNTIES UNTIL 1115 PM MDT...

AT 1051 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WOODSIDE...OR 7 MILES EAST OF HAMILTON...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...STEVENSVILLE AND CORVALLIS.

LAT...LON 4618 11392 4624 11417 4663 11405 4655 11368
TIME...MOT...LOC 0451Z 198DEG 28KT 4628 11401
Special weather statement, Aug 8, 11:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1139 PM MDT MON AUG 8 2016

MTZ005-006-043-090615-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-
1139 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN
GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 1215 AM MDT...

AT 1138 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF BONNER-WEST RIVERSIDE...OR 11 MILES SOUTHEAST OF
MISSOULA...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONNER-WEST RIVERSIDE...CLINTON...TURAH AND TWIN CREEKS.

LAT...LON 4662 11376 4667 11402 4711 11382 4705 11352
TIME...MOT...LOC 0538Z 193DEG 37KT 4674 11387

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:25 PM MDTSpecial Weather StatementMSOPowell35 min
Aug 8, 7:57 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 8, 8:09 PM MDTSpecial Weather StatementMSORavalli36 min
Aug 8, 8:42 PM MDTSpecial Weather StatementMSOMissoula33 min
Aug 8, 9:05 PM MDTSpecial Weather StatementMSOMissoula25 min
Aug 8, 9:56 PM MDTSpecial Weather StatementMSOGranite34 min
Aug 8, 10:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Aug 8, 10:52 PM MDTSpecial Weather StatementMSOGranite23 min
Aug 9, 3:14 AM MDTRed Flag WarningMSOBeaverhead, Jefferson, Madison, Silver Bow18 hr
Aug 9, 8:17 AM MDTSpecial Weather StatementMSOPowell28 min
Aug 9, 11:39 AM MDTSpecial Weather StatementMSO51 min
Aug 9, 1:45 PM MDTSpecial Weather StatementMSORavalli45 min
Aug 9, 1:56 PM MDTSevere Thunderstorm WarningMSORavalli34 min
Aug 9, 2:27 PM MDTSpecial Weather StatementMSOPowell33 min
Aug 9, 3:11 PM MDTSpecial Weather StatementMSOMissoula34 min
Aug 9, 3:27 PM MDTSpecial Weather StatementMSOPowell33 min
Aug 9, 4:27 PM MDTSpecial Weather StatementMSOPowell33 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.